Indiana, 2024

Tornadoes in Indiana, July 9, 2024

July 9, 2024 · NWS PAH · 6 events in 2 counties and zones

The remnants of Hurricane Beryl tracked north-northeastward to the Quad State region on the 9th, with the center of circulation following near the Lower Ohio River. The bulk of the stratiform precipitation was northwest of the Quad State, keeping flooding issues from developing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
$13,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The remnants of Hurricane Beryl tracked north-northeastward to the Quad State region on the 9th, with the center of circulation following near the Lower Ohio River. The bulk of the stratiform precipitation was northwest of the Quad State, keeping flooding issues from developing. On the eastern flank of the storm, supercellular structure developed on the north end of the lakes in Kentucky, then tracked northeastward, crossing into Southwest Indiana at Mount Vernon after producing two tornadoes in Union County, Kentucky.

The first SW Indiana tornado rapidly strengthened into an EF-3 as it damaged a large Kenco facility. The tornado overturned train cars and trailers near Old Hwy 62 as it departed from Mount Vernon, causing tree damage further north. This was the first EF-3 tornado in the NWS Paducah County Warning Area (CWA) in July, with records going back to 1950. The tornado cycled multiple times in Southwest Indiana, with tornado paths beginning near Springfield (an EF-1), and again north of Poseyville (an EF-2). For the latter, the damage path broadened as it approached Johnson and leveled several structures. The Johnson tornado narrowly missed the KVWX radar, crossing 1.5 miles to the west. One last brief EF-1 tornado formed on the west side of Patoka from the primary cell. A cluster of storms further east produced a brief EF-1 tornado south of Francisco. The 7 tornadoes from this day (5 in Indiana, 2 in Kentucky) were a single day record for July tornadoes in the NWS Paducah CWA.

Effective bulk shear was near 50 kts when the tornadoes developed, while SRH was 300 m2/s2, and the supercell composite parameter was 8 for the Mount Vernon tornado and lower for subsequent tornadoes. MLCAPE was 500-1000 J/kg (higher southeast of the supercell).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 3:03 PM CST, 15 minutes earlier. Its key messages:

  • The remnants of Beryl will gradually lift northeast out of the Quad State tonight. Isolated storms will continue to pose a tornado and flash flooding threat over the Pennyrile region of west Kentucky and Evansville Tri State through early evening.
  • Isolated showers and storms will be possible Wednesday through Thursday, but temperatures will be a few degrees below normal.
  • High pressure aloft builds in through the weekend, resulting in temperatures well into the 90s. Heat indices will reach the triple digits by Sunday and could climb over 105 degrees early next week.
Area forecast discussion, Jul 9, 3:03 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
403 PM CDT Tue Jul 9 2024

.KEY MESSAGES...

- The remnants of Beryl will gradually lift northeast out of the
  Quad State tonight. Isolated storms will continue to pose a
  tornado and flash flooding threat over the Pennyrile region of
  west Kentucky and Evansville Tri State through early evening.

- Isolated showers and storms will be possible Wednesday through
  Thursday, but temperatures will be a few degrees below normal.

- High pressure aloft builds in through the weekend, resulting
  in temperatures well into the 90s. Heat indices will reach the
  triple digits by Sunday and could climb over 105 degrees
  early next week.

&&

.DISCUSSION...
Issued at 403 PM CDT Tue Jul 9 2024

A north/south oriented boundary located from near Harrisburg
Illinois to Murray Kentucky has a broken line of showers and
storms along it. The boundary separates cooler air behind it from
the tropical soup ahead of it. Scattered thunderstorms ahead of
the line remain capable of producing tornadoes and damaging
winds. The widespread heavy rains have not really developed over
the region today and we have already cancelled western portions
of the Flood Watch. However, along and ahead of the boundary,
locally heavy rainfall still has the potential to briefly
overwhelm drainage systems and result in some flooding issues.
So will keep the Flood Watch going along and ahead of the boundary
into this evening. The Flood Watch will likely be cancelled well
before its 12Z Wednesday expiration.

As Beryl lifts northeast, another upper disturbance will rotate
southward through the Mississippi Valley Wednesday into
Thursday. Much of the 12Z and later guidance generates some
isolated convection associated with this feature Wednesday
through Thursday. Decided to insert some slight chance PoPs to
account for the possibility.

High pressure aloft will build northward over the Quad State
Friday into Saturday, but lower-amplitude troughing will linger
to the north/northeast of the region. The ridging should win out
over the Quad State and keep the area dry through the weekend
and into early next week. Temperatures will climb up above
normal by Saturday and reach the middle 90s Sunday through next
Tuesday. Persistent south winds will eventually bring
significant low-level moisture back to the region, allowing heat
indices to climb into the triple digits Sunday and possibly over
105 Monday and Tuesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1236 PM CDT Tue Jul 9 2024

Really tricky forecast this period with cigs bouncing around,
and precip off and on thanks to the remnants of Beryl. Cigs are
mainly MVFR with occasional IFR passing through until later in
the period when IFR may persist more. Showers and storms are
expected to impact the terminals at various times throughout the
period due to remnants of Beryl passing through. This may
decrease visibility at times. Wind is also expected to increase
overnight particularly around the Evansville Tri-State with
gusts to around 20-25 kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Wednesday morning for ILZ075>078-080>091-
     094.
MO...Flood Watch through Wednesday morning for MOZ076.
IN...Flood Watch through Wednesday morning for INZ081-085-086.
KY...Flood Watch through Wednesday morning for KYZ005>008-010-014-
     018.

&&

DISCUSSION...DRS
AVIATION...SHAWKEY
Hazardous weather outlook, Jul 9, 3:16 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
416 PM CDT Tue Jul 9 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
416 PM CDT Tue Jul 9 2024 /516 PM EDT Tue Jul 9 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Severe storms with primarily a tornado threat will continue across
the Evansville Tri State and the Pennyrile region of west Kentucky
into the early evening. Locally heavy rainfall will accompany the
thunderstorms, and could lead to some brief, relatively minor
flooding issues, as drainage systems are briefly overwhelmed by
the tropical rains. The Flood Watch continues mainly east of the
Mississippi River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor river flooding is forecast to continue and may increase due
to the remnants of Beryl.

Isolated thunderstorms will be possible Wednesday into Thursday. A
brief heavy downpour and lightning will be the main concerns.

Triple digit heat indices will be possible throughout the region
Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters over the Evansville Tri State and Pennyrile region of
west Kentucky should be active with the Tornado Watch in effect.

DRS

In the hours before

Local storm report, Jul 9, 2:38 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
338 PM CDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     Tornado          6 N Sturgis             37.63N 88.01W
07/09/2024                   Union              KY   Emergency Mngr

            Warned Tornado confirmed on the ground.

&&

BM

The radar

The Evansville,IN radar (KVWX), 39 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

6 tornado. Local standard time, as filed.

Tornado, Posey

When
July 9, 3:18 PM CST to 3:28 PM CST
Where
Posey County, 0.6 mi E of Mt Vernon Arpt to 1.84 mi SW of Oliver
Rating
EF3
Path length
5.84 mi
Path width
300 yd
Property damage
$1.1 million
Reported by
NWS Storm Survey
Coordinates
37.930, -87.869

The long track cell entering from Northwest Kentucky produced its first Southwest Indiana tornado on the afternoon of July 9th with an EF-3 tornado. Tree debris and crops flattened in a convergent pattern occurred north of Port Rd, just south of the Kenco facility. The tornado intensified quickly with the Kenco facility the EF-3 damage point, undergoing removal of roughly half the roof and the collapse of several large segments of outer walls. The tornado continued northward, overturning semi trailers and train cars near Old Hwy 62. A manufactured home had its roof blown off and walls collapse near Seibert Ln. Damage to roofs of homes and farm buildings occurred on Nation Rd just west of Breeze Rd. Primarily tree damage occurred for the remainder of the path, while a shed door was pushed in on Copperline Rd. The tornado lifted north of Johnson Rd. Peak estimated winds for this tornado were 140 mph.

Tornado, Posey

When
July 9, 3:32 PM CST to 3:39 PM CST
Where
Posey County, 0.67 mi SE of Springfield to 2.76 mi N of Springfield
Rating
EF1
Path length
3.33 mi
Path width
300 yd
Property damage
$5,000
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
38.042, -87.863

The long track cell produced its second Southwest Indiana tornado on the afternoon of July 9th with an EF-1 tornado that began just east of Springfield. A power pole was bent on Oliver Springfield Rd. The tornado tracked to the NNW, damaging a tree grove on Old Beech Creek. Additional tree damage occurred along Old Beech Rd and Lynn Harmony Township Rd with the tornado lifting before reaching Shakerag Rd. Peak estimated winds with this tornado were 105 mph.

Tornado, Gibson

When
July 9, 3:37 PM CST to 3:38 PM CST
Where
Gibson County, 4 mi NW of Buckskin to 4 mi SSE of Douglas
Rating
EF1
Path length
0.42 mi
Path width
40 yd
Property damage
$20,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
38.270, -87.474

A brief EF-1 tornado associated with the remnants of Hurricane Beryl occurred in eastern Gibson County, Indiana, during the afternoon of Tuesday, July 9, 2024. The most significant damage occurred near the intersection of County Rd 575 East and County Rd 500 East. Here, a detached garage was destroyed, and a single family residence had about half its roof removed. Additionally, two wooden power poles were leaning. The rest of the damage caused by the tornado was damaging crops in nearby agricultural fields. Peak width of the tornado was estimated from images and video. Peak estimated winds with this tornado were 105 mph. NWS Paducah would like to thank the Gibson County Emergency Management Agency for their assistance with this damage survey.

Tornado, Posey

When
July 9, 3:51 PM CST to 3:56 PM CST
Where
Posey County, 0.76 mi NNW of Poseyville to 2.25 mi N of Poseyville
Rating
EF0
Path length
1.7 mi
Path width
100 yd
Continued into
Gibson, In (PAH)
Property damage
$3,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
38.180, -87.786

The long track cell produced its third Southwest Indiana tornado on the afternoon of July 9th with an EF-2 tornado (peak of EF-0 in Posey County) that began on the north side of Poseyville, just south of I-64. Primarily crop and small branch damage occurred initially as the tornado tracked northeastward with corn fields flattened. As it approached the Gibson County line the tornado shifted to a more northward trajectory, continuing into Gibson County. Estimated peak winds with the Posey County portion of the tornado were 75 mph.

Tornado, Gibson

When
July 9, 3:56 PM CST to 4:14 PM CST
Where
Gibson County, 4.36 mi WSW of Mounts to 1.19 mi N of Johnson
Rating
EF2
Path length
6.7 mi
Path width
400 yd
Property damage
$350,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.202, -87.772

The third Southwest Indiana tornado on the afternoon of July 9th crossed into southern Gibson County from Posey County at W 1050 S. The tornado progressed northward and strengthened, breaking a power pole at W 925 S and removing the roof from an outbuilding along S 1075 W. A barn collapsed on W 850 S. The damage field broadened with the collapse of multiple farm buildings and a manufactured home where W 800 S meets S 1050 W. More damage occurred to the north with some portions of roads inaccessible. An outbuilding collapsed near a damaged roof on a home along IN-165. The tornado passed approximately 1.75 miles west of the KVWX radar outside Owensville. Roads were blocked off along IN-165 on the west side of Johnson due to additional damage. The tornado lifted after damaging crops and multiple outbuildings north of Johnson. Estimated peak winds for the Gibson County portion of the tornado, and the tornado as a whole, were 120 mph.

Tornado, Gibson

When
July 9, 4:50 PM CST to 4:52 PM CST
Where
Gibson County, 1.66 mi SW of Patoka to 1.25 mi W of Patoka
Rating
EF1
Path length
1.04 mi
Path width
25 yd
Property damage
$4,000
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
38.406, -87.605

A brief EF-1 tornado struck the west side of Patoka on the afternoon of July 9th. A power pole was leaning on W 350 N with tree limb and crop damage. The tornado tracked northward producing more tree limb damage before dissipating near W 450 N. Estimated peak winds with this tornado were 100 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203219, 1203226, 1203229, 1203234, 1203236, 1203232.